Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 17 to 18, 2010

July 17 to 18, 2010 · NWS OAX · 4 events in 3 counties and zones

Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s. Two small clusters of thunderstorms crossed the area, one tracked from the Albion and Norfolk area into western Iowa north of Omaha. The other from Seward and Lincoln toward Nebraska City. The storms mainly produced gusty winds, but a few reports of large hail were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:04 PM CST, 9 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 2:04 PM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT SAT JUL 17 2010

.SHORT TERM...TONIGHT.
TIMING OF COLD FRONT WILL BE MAIN FOCUS WITH SOME SCATTERED
STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. VERY TROPICAL
CONDITIONS WILL REMAIN IN PLACE AHEAD OF THE FRONT TONIGHT.
CURRENT TIMING HAS THE FRONT MOVING INTO NORTHERN PARTS OF THE
AREA AROUND 06Z AND THROUGH EXTREME SOUTHEAST NEBRASKA AFTER 12Z.

.LONG TERM...SUNDAY THROUGH SATURDAY.
FRONT AND POSSIBLE SMALL MCS SHOULD BE WORKING ACROSS SERN ZONES
TO BEGIN PERIOD ALTHOUGH BOTH WILL BE MORE REMOVED FM STRONGER
FLOW AS THEY PUSH INTO NERN QUADRANT OF UPPER RIDGE. WEAK HIGH
PRESSURE BUILDING INTO NERN ZONES SHOULD SUPPRESS PCPN CHCS TO SRN
ZONES SUN/SUN EVENING WITH HIGHEST FAR SOUTH WHERE SOME SVR TSTM
RISK WOULD EXIST IF FRONT HANGS UP THRU LATE AFTN. AS EXPECTED WITH
PATTERN...COOLING IS MINIMAL AT 850 MB BEHIND FRONT AND WILL
COUNT ON NERLY SFC FLOW AND RESIDUAL CLOUDS KEEPING MAX TEMPS
MOSTLY IN MID/UPR 80S...BUT DID RAISE TEMPS A FEW DEGREES N WHERE
FCST SOUNDINGS HAVE WARMED SLIGHTLY FM YDA.

WEAK RETURN FLOW SUN NIGHT INTO MON MORNING SHOULD ALLOW FRONT AND
PCPN CHCS TO BEGIN RETREATING NWD AND THEN MODEST AGREEMENT
BETWEEN MODELS IN KEEPING FNT SOMEWHERE ACROSS CWA AT LEAST INTO
MIDWEEK. POTENTIALLY ACTIVE PATTERN AS PCPN CHCS APPEAR THEY WILL
INCREASE THROUGH MIDWEEK AS 80-90KT H3 JET EJECTS ACROSS DKTS/NRN
NEBR AS ANOTHER PIECE OF AN UPPER TROUGH DIGS ESE ACROSS SRN
CANADA. GFS/NAM/ECMWF HINT AT A...PROBABLY WEAKENING...MCS MOVG
ACROSS MID MO VALLEY ON MONDAY WHICH COULD REALLY IMPACT TEMPS.
ATTM LEANED MORE TWD GFS/ECMWF WHICH WOULD SUGGEST INFLUENCE WOULD
BE MAINLY NRN CWA AND MAX TEMPS WERE TRIMMED A FEW DEGREES NEAR SD
BORDER. IF NAM SHOULD VERIFY READINGS WOULD NEED TRIMMING EVEN SRN
ZONES AND POPS WOULD HAVE TO BE EXTENDED FAR SOUTH AS WELL.

AS MENTIONED ABOVE TSTM CHCS REMAIN WARRANTED IN TUE THRU WED NGT
AS BOUNDARY REMAINS IN VCNTY. MODELS HAVE BEEN FAIRLY CONSISTENT
RUN TO RUN AND AMONG THEMSELVES IN KEYING ON A PSBL MCS IN LATE
TUE/TUE NGT PD SO BOOSTED POPS...ESPECIALLY N...TUE NGT. NAM/GFS
WERE A LTL WORRISOME IN KEEPING SO MUCH QPF AROUND ALL DAY TUE AND
LEANED A LTL TWD 00Z ECMWF...BUT NOTICED WITH A QUICK GLANCE OF
12Z ECMWF THAT IT TOO SPREAD PCPN/MCS ACROSS CWA TUESDAY...BUT
MOSTLY N. ATTM KEPT SOME POPS IN DURING THE DAY TUE CNTRL/N AND
RESTRICTED LOW/MID 90S MAX TEMPS TO SRN ZONES.

ALTHOUGH PCPN COULD LINGER ON WED...ANOTHER MCS COULD ROLL ACROSS
MID MO VALLEY WED NGT PER 12Z ECMWF/GFS. THUS BOOSTED POPS NORTH
AGAIN. OTHER THAN SMALL POPS THU NGT LEFT THU-SAT PD DRY
ATTM...ALTHOUGH THIS WL PROBABLY NEED ADDRESSING IN LATER FCSTS AS
PATTERN HAS HAD A HARD TIME DRYING OUT. IN ADDITION...ALTHOUGH MAX
TEMPS IN 90S WERE FCST ACROSS SRN ZONES MON/TUE...AND MOST AREAS
AFTER THAT...READINGS WILL BE GREATLY INFLUENCED BY CONVECTIVELY
INFLUENCED BOUNDARIES AND RESIDUAL/LINGERING CLOUDS/PCPN.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

APPROACHING COLD FRONT FROM THE WESTERN DAKOTAS INTO NORTHWEST
NEBRASKA AT 18Z WILL BE THE PRIMARY FORECAST FACTOR DURING THE
PERIOD. LATEST MODELS SUGGEST FRONT MOVING THROUGH THE AREA AFTER
06Z WITH SOME SCT STORMS ALONG AND AHEAD OF FRONT. HAVE LEFT OUT
THUNDER IN TAFS AT THIS TIME DUE TO EXTENDED TIME FRAME OF THE EVENT
WITH NEXT ISSUANCE EXPECTED TO BE BETTER ABLE TO REFINE TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

TONIGHT/AVIATION...FOBERT
LONG TERM...CHERMOK
Hazardous weather outlook, Jul 17, 7:39 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
839 PM CDT SAT JUL 17 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
839 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY HAZARDS.

A FRONTAL BOUNDARY DRIFTING IN NORTHEAST NEBRASKA DURING THE
EVENING WILL CONTINUE SOUTHEAST ACROSS THE REST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. EXTREMELY UNSTABLE AIR
EXISTS OVER THE AREA ALONG WITH MODERATE SHEAR. WHILE STORMS
DURING THE EVENING FAILED TO SUSTAIN THEMSELVES...MORE DEVELOPMENT
IS EXPECTED DURING THE LATE EVENING AND OVERNIGHT AS THE FRONTAL
BOUNDARY MOVES INTO A STRENGTHENING LOW LEVEL JET STREAM.

MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS THE FRONTAL BOUNDARY STALLS ACROSS
THIS AREA.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM SOUTH OF
NEBRASKA CITY TO BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY. THE
BEST CHANCE FOR SEVERE STORMS DURING THIS PERIOD WILL BE MONDAY
INTO MONDAY NIGHT AS AN UPPER LEVEL DISTURBANCE RACES SOUTHEAST
ACROSS EASTERN NEBRASKA AND WESTERN IOWA..

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
OF NEBRASKA CITY TO BROWNVILLE AND RULO UNTIL AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Jul 17, 10:21 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1121 PM CDT SAT JUL 17 2010

NEZ065-066-078-089-180500-
GAGE NE-LANCASTER NE-SALINE NE-SEWARD NE-
1121 PM CDT SAT JUL 17 2010

...SPECIAL WEATHER STATEMENT FOR SEWARD...SALINE...LANCASTER AND
NORTHERN GAGE COUNTIES UNTIL MIDNIGHT CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BRADSHAW...OR 9 MILES
SOUTHWEST OF YORK...MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLN...
  UTICA...
  FRIEND...
  BEAVER CROSSING...
  WESTERN...
  STAPLEHURST...
  DORCHESTER...
  SEWARD...
  BEE...
  MILFORD...
  GARLAND...
  WILBER...
  CRETE...
  PLEASANT DALE...
  DE WITT...
  CLATONIA...
  HALLAM...
  PICKRELL...
  CORTLAND...
  WAVERLY...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN
Special weather statement, Jul 17, 11:00 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1200 AM CDT SUN JUL 18 2010

NEZ050-051-065-066-078-180545-
BUTLER NE-LANCASTER NE-SALINE NE-SAUNDERS NE-SEWARD NE-
1200 AM CDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR SEWARD...SOUTHWESTERN SAUNDERS...
NORTHERN SALINE...LANCASTER AND SOUTHERN BUTLER COUNTIES UNTIL 1245
AM CDT...

AT 1156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SEWARD...OR 22 MILES WEST OF
LINCOLN...MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLN...
  GARLAND...
  CRETE...
  PLEASANT DALE...
  VALPARAISO...
  HALLAM...
  HICKMAN...
  FIRTH...
  WAVERLY...
  PANAMA...
  BENNET...
  PAWNEE STATE RECREATION AREA...
  BRANCHED OAK STATE RECREATION AREA...
  MALCOLM...
  CONESTOGA STATE RECREATION AREA...
  DENTON...
  OLIVE CREEK STATE RECREATION AREA...
  BLUESTEM STATE RECREATION AREA...
  RAYMOND...
  SPRAGUE...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN
Special weather statement, Jul 17, 11:08 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CDT SUN JUL 18 2010

NEZ031-032-180545-
MADISON NE-STANTON NE-
1208 AM CDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STANTON AND EASTERN
MADISON COUNTIES UNTIL 1245 AM CDT...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR NORFOLK...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON...
  8 MILES SOUTH OF STANTON...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN

The radar

The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
July 17, 11:31 PM CST
Where
Seward County, 2.07 mi N of Grover
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.810, -97.030

Thunderstorm Wind, Lancaster

When
July 17, 11:42 PM CST to 11:45 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln to 2.39 mi WNW of Cheneys
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.820, -96.690

Thunderstorm wind gusts estimated as high as 60 to 65 mph pushed through the Lincoln area causing scattered tree damage and power outages. At least 35 calls were made to remove trees or large limbs from streets or vehicles. The winds at the Lincoln airport were measured at 57 mph by Asos, but according to the Lincoln Journal, the south part of Lincoln was the hardest hit so winds were probably stronger there. Around 4000 LES customers lost power from the storm.

Thunderstorm Wind, Otoe

When
July 18, 12:45 AM CST
Where
Otoe County, Nebraska City
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.650, -95.850

Thunderstorm wind gusts estimated at close to 60 mph downed at least one tree along with many branches in the Nebraska City area.

Hail, Otoe

When
July 18, 12:54 AM CST
Where
Otoe County, 2.97 mi ESE of Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -95.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233453, 233455, 237914, 233454.